Georgia, 2012

Wildfire in Georgia, June 4, 2012

June 4, 2012 · NWS FFC · 1 event in 1 county or zone

The typical pattern of afternoon summertime thunderstorms was in place, but due to the spotty nature of the rain, fuel moistures remained low.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The typical pattern of afternoon summertime thunderstorms was in place, but due to the spotty nature of the rain, fuel moistures remained low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 4, 6:51 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 6:51 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 AM EDT MON JUN 4 2012

.PREV DISCUSSION... /ISSUED 353 AM EDT MON JUN 4 2012/

SHORT TERM /TODAY THROUGH TUESDAY/...
CURRENT RADAR LOOP SHOWS SHOWERS AND THUNDERSTORMS MOVING
SOUTHEAST ACROSS NORTH GEORGIA THIS MORNING. THESE STORMS ARE
STILL NORTH OF THE ATL AREA BUT THEY ARE CREEPING SLOWLY
SOUTHWARD. THUNDER IS BEGINNING TO TAPER OFF WHICH IS RIGHT IN
LINE WITH WHAT THE HRRR MODEL SAID WAS GOING TO HAPPEN. ONCE THIS
LINE GETS SOUTH OF I20 SHOULD SEE MAINLY SHOWERS WITH JUST SOME
ISOLATED THUNDER. INSTABILITIES DO INCREASE AGAIN THIS
AFTERNOON/EVENING WITH MUCAPES AROUND 1600 J/KG AND LIS IN THE -3
TO -6 RANGE. SHOULD SEE MORE SCATTERED THUNDERSTORMS ACROSS THE
AREA AS THERE WILL STILL BE ABUNDANT MOISTURE OVER THE STATE. THIS
MOISTURE CONTINUES OVER THE REGION TUESDAY WITH INSTABILITIES
PEAKING BETWEEN 18Z-00Z AGAIN. WILL CONTINUE WITH CHANCE POPS
ACROSS NORTH AND CENTRAL GA THROUGH TUESDAY NIGHT. TEMPS WILL BE
NEAR SEASONAL NORMS IN THE SHORT TERM.

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

SURFACE TROUGH LOOKS TO BE ALONG THE GULF COAST AND JUST INTO OUR
SOUTHERN COUNTIES BY TUESDAY NIGHT. THIS WILL ONCE AGAIN PROVIDE
THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT INTO WEDNESDAY
AFTERNOON. UNLIKE THE NEXT TWO DAYS...SHORTWAVE ACTIVITY WILL BE
AT A MINIMUM DESPITE THE NORTHWEST FLOW ALOFT. NAM12 AND ECMWF DURING
THIS PERIOD ARE MORE AGGRESSIVE IN BRINGING POPS BACK INTO NORTH
GEORGIA BUT FEEL WITH SYSTEMS COMING THROUGH PRIOR TO THE LONG
TERM...THE NORTHERN HALF SHOULD CLEAR SOMEWHAT AND FAVOR THE GFS THIS
CYCLE. REGARDLESS...ALL MODELS SHOW DRIER AIR MOVING IN AS HIGH
PRESSURE SETTLES IN FROM THE OHIO VALLEY ALLOWING FOR VERY LOW END
POPS THROUGH NEXT WEEKEND. WEAK UPPER RIDGE DOES BUILD INTO THE
AREA AS WELL FOR THE WEEKEND WITH AN INCREASING TREND IN EXPECTED
AFTERNOON HIGHS.

DEESE

FIRE WEATHER...TOUGH CALL TODAY AS FUEL MOISTURE IS LOW OVER
CENTRAL GEORGIA AND EXPECTING 15 MPH SUSTAINED WINDS THIS
AFTERNOON. QUESTIONABLE HOWEVER WRT POP TIMING AND IF IT WILL RAIN
PRIOR TO CRITICAL FIRE CONDITIONS. PLAYING IT SAFE THIS GO AROUND
AND HAVE A FIRE DANGER STATEMENT IN PLACE.

&&

.AVIATION...
12Z UPDATE...
SHOWERS AND THUNDERSTORMS STILL MOVING SOUTH THROUGH THE STATE. VFR
CONDITIONS WILL STILL PREVAIL AT THE TAF SITES EXCEPT IN AND
AROUND SHRA/TSRA DEVELOPMENT. MAIN LINE OF SHRA/TSRA HAS SPLIT AND
IT LOOKS LIKE IT MAY MISS THE ATL AREA. IF IT DOES HIT THE ATL
AREA AIRPORTS IT WILL BE VERY BRIEF. THE THUNDERSTORMS IN AL ALSO
LOOK LIKE THEY WILL MOVE SOUTH O ATL AS WELL. WINDS WILL STAY OUT
OF THE W TO NW IN THE 5-10KT RANGE. EXPECTING GUST TO 18KT
BETWEEN 17Z-23Z. VSBYS SHOULD STAY VFR EXCEPT IN AND AROUND TSRA
DEVELOPMENT. CEILINGS SHOULD DO THE SAME AS WELL.

//ATL CONFIDENCE...12Z UPDATE...
CONFIDENCE MEDIUM ON ALL ELEMENTS

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          84  65  86  62 /  60  40  20  20
ATLANTA         84  67  84  64 /  60  40  20  10
BLAIRSVILLE     81  59  80  55 /  80  40  20  20
CARTERSVILLE    82  63  85  57 /  80  50  20  10
COLUMBUS        89  69  90  68 /  60  40  40  20
GAINESVILLE     84  65  82  62 /  80  50  20  20
MACON           87  67  90  66 /  60  40  40  20
ROME            85  65  85  59 /  80  50  20  10
PEACHTREE CITY  84  64  84  61 /  60  40  30  20
VIDALIA         89  71  88  69 /  70  40  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....DEESE
AVIATION...01
Hazardous weather outlook, Jun 4, 5:45 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 AM EDT MON JUN 4 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
645 AM EDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS THUNDERSTORMS WITH SCATTERED SEVERE STORMS EXPECTED.

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE IS EXPECTED TO FORM THIS AFTERNOON AND
MOVE ACROSS THE STATE THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WITH ANY THUNDERSTORMS THAT DEVELOP WILL BE
STRONG WINDS TO 60 MPH...LARGE HAIL AND FREQUENT LIGHTNING. WHILE
THUNDERSTORMS WILL BE POSSIBLE ANYWHERE ACROSS NORTH AND CENTRAL
GEORGIA...MOST OF THE ACTIVITY TODAY WILL BE FROM CARROLLTON AND
ATLANTA...SOUTH TO COLUMBUS AND THEN EAST TO MACON AND WARNER ROBINS.

.DISCUSSION...
THE SECOND IN A SERIES OF SHORTWAVES PUSH ACROSS THE AREA THIS
MORNING AND INTO THE EARLY AFTERNOON HOURS. A DEVELOPING LOW LEVEL
JET SHOULD ALLOW FOR A SQUALL LINE TO DEVELOP WITH INCREASED
STRONG TO SEVERE WIND POTENTIAL ADDITIONAL SHORTWAVE ACTIVITY WILL GENERATE
ACTIVITY TONIGHT AS WELL ALTHOUGH INSTABILITY LOOKS TO BE MORE
MARGINAL ACROSS THE NORTHERN HALF OF THE AREA DURING THIS
TIMEFRAME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SHOWERS AND THUNDERSTORM DEVELOPMENT WILL LARGELY CONFINED TO THE
SOUTHERN PORTION OF THE FORECAST AREA TUESDAY AND WEDNESDAY WITH
DRIER CONDITIONS WORKING IN LATE IN THE WEEK AND INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ESPECIALLY (TIME
PERIOD) ACROSS (LOCATION).

SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION.

In the hours before

Special weather statement, Jun 4, 8:22 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
922 AM EDT MON JUN 4 2012

GAZ042-052-041345-
922 AM EDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND WIND
GUSTS TO 40 MPH IN CARROLL AND HEARD COUNTIES UNTIL 945 AM EDT...

AT 917 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BOWDON TO 26 MILES WEST OF WARESVILLE...
MOVING EAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS CARROLL AND
HEARD COUNTIES THROUGH 945 AM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE BOWDON...EPHESUS...BLACKJACK MOUNTAIN...MOUNT
ZION...FROLONA...TYUS...BOWDON JUNCTION...JOHN TANNER STATE
PARK...ROOSTERVILLE...ROOPVILLE...GLENN...WARESVILLE...TEXAS...PLANT
WANSLEY AND FRANKLIN. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3365 8529 3372 8506 3381 8505 3381 8500
      3344 8499 3343 8501 3336 8498 3321 8498
      3317 8508 3319 8510 3316 8513 3312 8524
      3365 8534
TIME...MOT...LOC 1321Z 269DEG 30KT 3356 8525 3327 8531
          3310 8564
Special weather statement, Jun 4, 8:38 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
938 AM EDT MON JUN 4 2012

GAZ053-066-067-041400-
938 AM EDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND WIND
GUSTS TO 40 MPH IN TROUP...MERIWETHER AND COWETA COUNTIES UNTIL
1000 AM EDT...

AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES WEST OF HANDY TO 16 MILES WEST OF
PIEDMONT HEIGHTS...MOVING SOUTHEAST AT 45 MPH.

EXPECT FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY
DOWNPOURS ACROSS TROUP...MERIWETHER AND COWETA COUNTIES...INCLUDING
AREAS AROUND HILLCREST...WARES CROSSROADS...HANDY...PLANT YATES...
ABBOTTSFORD...HARRISONVILLE...POWERS CROSSROADS...ARNCO-SARGENT...
DUNAWAY GARDENS...ROSCOE...LOUISE...PIEDMONT HEIGHTS...HOGANSVILLE...
LAGRANGE AND MADRAS.

BOATERS ON WEST POINT LAKE SHOULD SEEK SAFE HARBOR NOW. GET OFF OF
THE WATER IMMEDIATELY AND WAIT UNTIL THE STORMS HAVE COMPLETELY
PASSED BEFORE RETURNING TO THE LAKE.

&&

LAT...LON 3316 8513 3319 8510 3317 8508 3323 8494
      3343 8501 3346 8498 3344 8492 3351 8485
      3350 8461 3340 8461 3333 8452 3326 8450
      3304 8454 3288 8451 3285 8456 3287 8485
      3287 8519 3314 8521
TIME...MOT...LOC 1337Z 299DEG 40KT 3340 8509 3315 8508
          3299 8546

16
Special weather statement, Jun 4, 9:02 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 AM EDT MON JUN 4 2012

GAZ053-054-066-067-041430-
1002 AM EDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND WIND
GUSTS TO 40 MPH IN TROUP...MERIWETHER...COWETA AND SOUTH FAYETTE
COUNTIES UNTIL 1030 AM EDT...

AT 954 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NEWNAN TO 21 MILES WEST OF BIG
SPRINGS...MOVING EAST TO SOUTHEAST AT 45 MPH.

EXPECT FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY
DOWNPOURS ACROSS TROUP...MERIWETHER...COWETA AND SOUTH FAYETTE
COUNTIES.

THIS WILL INCLUDE AREAS AROUND LOUISE...HARRISONVILLE...
HOGANSVILLE...THOMAS CROSSROADS...POWERS CROSSROADS...ARNCO-SARGENT
...HANDY...PLANT YATES...MADRAS...DUNAWAY GARDENS...ROSCOE...
GRANTVILLE...NEWNAN...SAINT MARKS AND LUTHERSVILLE.

BOATERS ON WEST POINT LAKE SHOULD SEEK SAFE HARBOR NOW. GET OFF OF
THE WATER IMMEDIATELY AND WAIT UNTIL THE STORMS HAVE COMPLETELY
PASSED BEFORE RETURNING TO THE LAKE.

&&

LAT...LON 3346 8498 3344 8492 3351 8485 3350 8461
      3355 8447 3326 8446 3325 8451 3318 8450
      3304 8454 3288 8451 3285 8456 3287 8500
      3320 8501 3322 8495 3324 8494 3343 8501
TIME...MOT...LOC 1359Z 287DEG 39KT 3333 8474 3309 8482
          3288 8515

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Murray

When
June 4, 9:25 AM EST to 2:08 PM EST
Where
Murray forecast zone
Property damage
$500
Reported by
Park/Forest Service
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-cased fire labeled Horseshoe Bend burned 0.1 acres and resulted in $500 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427777.